Restoring lost libido – Prozac Headache

Restoring lost libido – Prozac Headache – Brief Article

Alyce Warren

It’s a side effect that many dread and few discuss: the loss of libido that sometimes accompanies selective serotonin reuptake inhibitors (SSRIs). Now, there’s a glimmer of hope. A British biopharmaceutical company is developing a drug that will restore normal sex drive when taken in conjunction with SSRIs–antidepressants that include Prozac, Zoloft and Paxil. The drug, now known as VML 670, is being codeveloped by Vernalis and Eli Lilly.

Studies suggest that one third of SSRI users suffer adverse sexual side effects. Men experience difficulty maintaining an erection, and women report difficulty attaining orgasm. SSRIs flood the brain with serotonin, overloading the receptors that control sexual arousal, and decreasing sexual desire. When tested on rodents, VML 670 increased their interest in sex and their ability to achieve orgasm.

According to John Hutchison, Ph.D., senior vice president for development at Vernalis, “It took less time for the animals to get together.”

Vernalis enrolled 70 male and female subjects in clinical tests. The drug does not appear to alter the sex drive of non-SSRI users. Vernalis expects results from SSRI users by the end of the year. Since the regulatory process takes several years, the drug might be half a decade away from your medicine cabinet. Meanwhile, you may just have to keep feigning those headaches.

COPYRIGHT 2002 Sussex Publishers, Inc.

COPYRIGHT 2002 Gale Group